Teenager with confusion and an empty bottle of pills



Residency

Emergency Medical
Services

Medical Students

Teaching Cases

Learning Resources
 

A 19-year-old man is brought in by ambulance after he ingested a bottle of pills. His parents found him in his bedroom, confused and agitated with an empty pill bottle next to him. The incident was an apparent suicide attempt. The paramedics report that the pills had been prescribed for his grandmother; they were to be taken nightly for chronic neuropathic leg pain.

On his arrival to the emergency department, the patient is agitated and disoriented. He has a heart rate of 140 bpm and a blood pressure of 82/45 mm Hg. His temperature is 101.4F. His cardiac and pulmonary findings are normal, and a limited neurologic examination reveals no focal findings. His blood glucose on finger-stick testing is 114 mg/dL.

ECG is performed (Image 1), and shortly thereafter, the patient has a generalized tonic-clonic seizure.

What is the cause of his abnormal ECG and altered mental status and seizure activity?

 


Answer
Tricyclic antidepressant poisoning: This patient has a typical presentation for tricyclic antidepressant overdose, given his altered mental status, sinus tachycardia with a prolonged QRS interval, rightward axis, and seizure. Tricyclic antidepressants (TCAs) are prescribed less commonly now than in the past to treat depressive disorders because of the availability of newer antidepressants, such as the selective serotonin reuptake inhibitors (SSRIs), which have an improved safety profile. However, TCAs continue to be widely used in the management of chronic pain, selected psychiatric illnesses (eg, obsessive compulsive disorder, eating disorders), and in enuresis. As a class, they are responsible for more drug-related deaths than any other medications.

Tricyclic antidepressants have a narrow therapeutic index and can cause toxicity, even at therapeutic doses. The toxicity is related to their mechanism of action. These drugs block not only fast sodium channels in myocytes but also alpha-adrenergic receptors and amine uptake (eg, norepinephrine), and they competitively inhibit muscarinic, histaminic, and gamma-aminobutyric acid (GABA)A receptors.

Patient presentations vary substantially and can range from that of mild antimuscarinic symptoms (eg, dry mucous membranes, dry skin, sinus tachycardia, depressed mental status, urinary retention) to severe and life-threatening complications (eg, cardiac [supraventricular or ventricular tachycardia, hypotension], neurologic [confusion, seizures, coma], and pulmonary [respiratory depression, adult respiratory distress syndrome, pulmonary edema] events). Life-threatening complications usually occur within 6 h of ingestion. Secondary complications include aspiration pneumonia, hyperthermia, rhabdomyolysis, and anoxic encephalopathy.

Tricyclic antidepressant toxicity should be suspected in any patient presenting in the appropriate clinical setting. Appropriate evaluation and start of therapy should not be withheld while one awaits the results of toxicologic screening to confirm the diagnosis. ECG abnormalities are useful in identifying patients at risk for life-threatening complications. Although sinus tachycardia is the most common ECG abnormality, it is only 70% sensitive for the symptomatic presentation of life-threatening complications. Boehnert and Lovejoy reported that QRS intervals of 100 ms or longer were predictive of seizures and ventricular arrhythmias. Liebelt et al found that the height of the R wave in lead aVR from the baseline PQ segment (RaVR) of 3 mm or more was predictive of life-threatening adverse outcomes (sensitivity = 81%, positive predictive value [PPV] = 43%); for this purpose, RaVR was better than a QRS interval of 0.010 s (sensitivity = 82%, PPV = 35%).



Life-threatening complications determine the treatments for tricyclic antidepressant toxicity. Whereas patients with a mildly anticholinergic response may do well with several hours of observation and discharge, the patient with ECG changes described above, hypotension, ventricular dysrhythmias, seizures, or coma requires immediate aggressive therapy. Cardiotoxic treatment is focused on reversing competitive antagonism of the fast sodium channels by giving a 1- to 2-mEq/kg bolus of sodium bicarbonate (NaHCO3) followed by a continuous infusion (typically 2-3 ampules of NaHCO3 mixed into 1 L D5W). This is administered at 2 times maintenance rate for intravenous fluid. The desired serum pH is 7.5-7.55 to alkalinize the serum. Hypokalemia is an expected result of NaHCO3 therapy and should be remedied by adding potassium to the fluid after urine output is observed.

Standard Advanced Cardiac Life Support (ACLS) protocols for ventricular tachydysrhythmias should be followed, though early administration of NaHCO3 and class IB antidysrhythmics (eg, lidocaine) should be considered. Class IA or IC antidysrhythmics should be avoided, as should class III agents (eg, beta-blockers, calcium channel blockers). Hypotension can initially be treated with aggressive administration of intravenous fluids. Refractory cases may require vasoactive agents, such as norepinephrine or dopamine (norepinephrine is less effective than dopamine because of the patients' depleted catecholamine stores). CNS toxicity is typically managed with benzodiazepines as first-line treatment for seizures. Barbiturates (eg, phenobarbital) or anesthetics may be used for refractory seizures.

For more information on TCA toxicity, see the eMedicine article Toxicity, Tricyclic Antidepressant (within the Pediatrics specialty) and Toxicity, Cyclic Antidepressants (within the Emergency Medicine specialty).

References

  • Liebelt EL, Francis PD, Woolf A: ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med 1995: 26(2): 195-201.
  • Boehnert MK, Lovejoy FH: Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med 1985;313:474-479.
  • Litovitz TL, Klein-Schwartz W, Rodgers G, et al: 2001 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2002;20(5):391-452.
  • Tintinalli JE, Kelen G, Stapczynski J: Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York : McGraw-Hill Professional; 2004.

Author:

Thomas J. Hemingway, MD, Staff Physician, Department of Emergency Medicine, Olive View - University of California at Los Angeles

 

 

eMedicine Editor:

Rick Kulkarni, MD, Attending Physician, Department of Emergency Medicine, Olive View - UCLA Medical Center , Assistant Professor of Medicine, David Geffen School of Medicine at UCLA

 

 

   

Link to further Information on: